Alert archive / Kentucky / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 23, NWS Louisville, KY

March 30, 2019Butler County, Logan County, Warren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 30, 2019, 5:44 PM CDT for Butler County, Logan County, Warren County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2019, 5:44 PM CDT (22:44 UTC)
Expired
Mar 30, 2019, 6:15 PM CDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, KY, Logan County, KY, Warren County, KY

The radar

The Ft Campbell radar (KHPX), 64 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 4:29 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 30, 4:29 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
529 PM EDT Sat Mar 30 2019

.Forecast Update...
Issued at 529 PM EDT Sat Mar 30 2019

An incoming cold front is currently crossing southern Indiana and
western Kentucky. A 500mb speed max is along the MO/AR border
interacting with good northward moisture transport and 850mb theta-e
ridging to produce widespread showers with some embedded thunder.
Instability remains weak with MUCAPE values generally below 500
J/kg. Low level lapse rates and DCAPE are weak as well. The 5H speed
max is progged to weaken as it pushes to the east, but we're not out
of the woods as long as we're ahead of the sharp cold front. The
best chances for stronger storms should be over southern and east
central Kentucky where the atmosphere has been less contaminated by
previous rains and where instability, meager as it is, is maximized.

&&

.Short Term...(This evening through Sunday)
Issued at 315 PM EDT Sat Mar 30 2019

...A QUICK SHOT OF STRONG THUNDERSTORMS THIS EVENING AS A COLD FRONT
MOVES THROUGH...

A strong cold front was draped just north of the Ohio River at mid
afternoon, poised to move east across the region this evening. Ahead
of the front, a strong surface pressure gradient was creating
southwest winds gusting into the upper 30s at times. As the front
slides east across the Ohio Valley this evening, strong
thunderstorms that were just developing in western Kentucky will
move eastward.

Despite enough breaks in the cloud cover over south central through
eastern Kentucky to let temperatures rise into the lower to mid 70s,
instability remains weak due to warm winds aloft. Even so, any
convection reaching above 10K feet will be able to tap into winds in
excess of 50 kts - explaining the slight risk over much of central
KY this evening.  The thunderstorm threat for any given location
will be relatively short - on the order of one to two hours - before
the front sweeps through.  Winds will then shift to the northwest but
continue to gust over 20 mph for several hours, pushing much colder
air into the area and sending wind chills into the lower 30s by
midnight.

Overnight, the northwest winds will diminish, but as skies start to
clear out toward morning, actual air temperatures will drop to
around 30 rather than just wind chills.

Sunday will live up to its name as with mainly clear skies while
north winds around 10 mph continue to push cold air into the region.
While temperatures will top out in the 40s, the north winds will
keep wind chills in the 30s throughout the day.

.Long Term...(Sunday night through Saturday)
Issued at 300 PM EDT Sat Mar 30 2019

Canadian high pressure will be nearly on top of the region by Sunday
evening. The combination of clear skies, light winds, and dry air
will allow temperatures to drop into the mid and upper 20s for much
of the region. Vegetation susceptible to sub-freezing temperatures
will likely have some damage if not protected in some manner. Will
leave the current freeze watch in place, but will likely see it
upgraded to a warning in subsequent forecast updates.

Much of next week will feature dry weather and temperatures
gradually warming up in response to upper level ridging. The next
chance for precipitation looks to come by Thursday as a surface low
ejects off the Rockies with a trailing cold front. The front looks
to push on through by late Friday, setting up a dry start to next
weekend.

&&

.Aviation...(18Z TAF Issuance)
Updated at 150 PM EDT Sat Mar 30 2019

A sharply defined cold front remains just north of the Ohio River at
midday.  The tight surface pressure gradient will continue to result
in southwest winds gusting to near 30kts until the FROPA occurs -
between 30/22Z an 31/00Z at HNB and SDF, and NLT 31/03Z at LEX.
After the FROPA, northwest winds will gust to 25 kts for several
hours.

Satellite shows plenty of breaks in clouds east of a line from BWG
to FFT, helping to destabilize the atmosphere and send temperatures
into the lower 70s.  This will contribute to the strength of TSRA
expected to develop along the cold front as it passes through, and
may result in mixing down of much stronger winds just a few
thousand feet above the surface.  Have included VRB gusts to 40kts
to indicate this in a narrow window ranging from 1 hour at SDF to 2-
3 hours at BWG and LEX ahead of the front.

MVFR stratus will build in behind the cold front, then clear from
northwest to southeast overnight.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Freeze Watch from Sunday evening through Monday morning for
     KYZ023>028-045>048-053>057-061>067-070>078-081-082.

&&

Update...13
Short Term...JBS
Long Term...DM
Aviation...JBS
Hazardous weather outlook, Mar 30, 2:31 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
331 PM EDT Sat Mar 30 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-311945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
331 PM EDT Sat Mar 30 2019 /231 PM CDT Sat Mar 30 2019/

This Hazardous Weather Outlook is for portions of Indiana, south
central Indiana, east central Kentucky, north central Kentucky,
northwest Kentucky, and south central Kentucky.

.DAY ONE...This Afternoon and Tonight

A cold front will bring widespread showers and thunderstorms to
the region this evening. Some of the storms may be strong to
severe with heavy rainfall, damaging winds, and even an isolated
tornado being possible. A few storms may also contain some small
hail along with cloud to ground lightning. Storms will mainly
track to the northeast around 40 mph.

Outside of thunderstorms, winds will be gusty today and tonight -
gusting to around 30 MPH from the southwest ahead of the front
and from the northwest at 25 mph for several hours after the front
passes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front will bring widespread showers and scattered
thunderstorms to the region this afternoon and evening. Some of the
storms may be strong to severe with heavy rainfall, damaging winds,
and isolated tornadoes being possible. A few storms may also contain
some small hail along with cloud to ground lightning. Storms will
mainly track to the northeast around 40 mph.

Outside of thunderstorms, winds will be gusty today and tonight -
gusting to around 30 MPH from the southwest ahead of the front
and from the northwest behind it.

.SPOTTER INFORMATION STATEMENT...

Spotters activation may be required this evening.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

In the hours before

Special weather statement, Mar 30, 3:57 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Louisville KY
457 PM EDT Sat Mar 30 2019

KYZ027>029-034>043-045>049-053>057-061>067-070>078-081-082-302300-
Grayson-Hardin-Bullitt-Shelby-Franklin-Scott-Harrison-Spencer-
Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington-
Mercer-Jessamine-Clark-Larue-Marion-Boyle-Garrard-Madison-Butler-
Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-
Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Leitchfield, Elizabethtown,
Shepherdsville, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville,
Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond,
Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville,
Liberty, Stanford, Russellville, Bowling Green, Franklin,
Providence, Scottsville, Glasgow, Tompkinsville, Edmonton,
Columbia, Jamestown, Burkesville, and Albany
457 PM EDT Sat Mar 30 2019 /357 PM CDT Sat Mar 30 2019/

...Gusty Winds...

Non-thunderstorm winds coming in from the southwest gusting 35 to
40 mph will continue early this evening. Wind gusts of this
magnitude may make travel difficult at times for those in high
profile vehicles.

13
Special weather statement, Mar 30, 5:09 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
609 PM EDT SAT MAR 30 2019

INZ083-084-089-KYZ023>026-302315-
Crawford-Perry-Dubois-Hancock-Meade-Ohio-Breckinridge-
609 PM EDT SAT MAR 30 2019

...A LINE OF SHOWERS WILL BRING STRONG GUSTY WINDS TO DUBOIS...
CRAWFORD... PERRY...MEADE...HANCOCK...BRECKINRIDGE AND OHIO
COUNTIES...

At 607 PM EDT /507 PM CDT/, radar indicated a line of gusty showers
from 14 miles northeast of Holiday World to 6 miles south of
Livermore to near Hopkinsville. Movement was east at 40 mph.

Wind gusts up to 50 mph are possible with and just behind these
showers.

Locations impacted include...
Tell City, Hartford, Hardinsburg, Hawesville, English, Mount
Pleasant, Beaver Dam, Lewisport, and Cannelton.

These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3748 8713 3747 8711 3767 8682 3771 8687
      3779 8682 3790 8695 3800 8677 3830 8676
      3839 8625 3818 8632 3818 8633 3814 8627
      3759 8654 3755 8667 3742 8662 3731 8676
      3733 8681 3721 8690 3736 8703 3734 8714
TIME...MOT...LOC 2207Z 263DEG 33KT 3824 8671 3740 8712 3691 8757

13
Special weather statement, Mar 30, 5:26 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Louisville KY
526 PM CDT SAT MAR 30 2019

KYZ061-062-070-071-302330-
Warren-Logan-Edmonson-Butler-
526 PM CDT SAT MAR 30 2019

...A LINE OF SHOWERS WILL BRING VERY GUSTY WINDS TO
LOGAN...BUTLER...WARREN...AND EDMONSON COUNTIES...

At 525 PM CDT, radar indicated a line of gusty showers from 7 miles
east of Central City to 6 miles west of Fort Campbell. Movement was
east at 40 mph.

Wind gusts up to 50 mph are possible with these showers.

Locations impacted include...
Russellville, Morgantown, Anderson, Casey, Lee, Auburn, Adairville,
Lewisburg, Rochester, and Woodbury.

These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3706 8705 3709 8690 3718 8692 3718 8689
      3721 8691 3729 8681 3733 8682 3734 8680
      3731 8676 3735 8668 3736 8648 3732 8647
      3733 8624 3733 8623 3687 8660 3688 8661
      3688 8666 3684 8669 3665 8678 3664 8706
TIME...MOT...LOC 2225Z 279DEG 36KT 3729 8699 3665 8757

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:36 AM CDTFreeze WatchLMKAdair, Allen, Barren, Boyle, Breckinridge, Butler and 27 more22 hr
Mar 30, 5:09 PM CDTSpecial Weather StatementLMKHancock, Ohio66 min
Mar 30, 5:26 PM CDTSpecial Weather StatementLMKButler, Logan64 min
Mar 30, 5:51 PM CDTSpecial Weather StatementLMKBreckinridge, Butler, Edmonson, Grayson, Hardin, Jefferson and 4 more54 min
Mar 30, 6:29 PM CDTSpecial Weather StatementLMKAllen, Barren, Edmonson, Green, Hart, Larue and 2 more61 min
Mar 30, 6:34 PM CDTSevere Thunderstorm WarningLMKAllen, Simpson26 min
Mar 30, 6:38 PM CDTSpecial Weather StatementLMKAnderson, Bullitt, Franklin, Jefferson, Nelson, Oldham and 3 more67 min
Mar 30, 6:42 PM CDTSevere Thunderstorm WarningLMKBarren, Edmonson, Green, Hart33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.